1-800-315-2391
0

Di-Gesic Abuse, Signs, Symptoms and Treatment

1-800-315-2391  |  November 7th

Di-Gesic Abuse, Signs, Symptoms and Treatment

Di-Gesic is one of the brand names for the combination of dextropropoxyphene and acetaminophen. Unfortunately, this drug is no longer considered safe to prescribe for the purposes of treating pain.

Many people still abuse it, though, for its opioid analgesic effects, and this can lead to serious issues like addiction.

Understanding Di-Gesic

Di-Gesic was normally used to treat mild to moderate issues of pain and is still sometimes used by certain doctors for this purpose today. However, according to the US Food and Drug Administration, "New data show that the drug can cause serious toxicity to the heart, even when used at therapeutic doses." As a result, most doctors would be likely to prescribe a different medication to patients.

The drug is also considered by many healthcare providers to be less effective than most other opioids. But some individuals are still prescribed Di-Gesic while others abuse the drug to experience the euphoric effects it can cause when taken in high doses. This behavior is extremely dangerous and likely to cause addiction.

Signs and Symptoms of Di-Gesic Use

The signs of Di-Gesic use are similar to those caused by other opioids: mild confusion, fatigue, and small pupils. Many people also experience nausea and vomiting as a result of taking the drug because it is known to cause gastrointestinal problems. According to the International Journal of Clinical Practice, constipation is the most complained of symptom associated with opioid use.

Normally, the drug's common side effects are not dangerous, but there does seem to be more risk involved with taking Di-Gesic than with using another type of opioid.

Risks of Di-Gesic Use

Heart problems are one of the most serious risks of Di-Gesic use. As stated by the FDA, taking dextropropoxyphene can cause changes to the electrical activity of the heart, which increases the risk of abnormal heart rhythms. People who already have heart problems are especially discouraged from taking Di-Gesic.

The drug causes tolerance and dependence to develop, especially after a person has been taking it consistently for a long period of time. This can lead to the uncomfortable withdrawal symptoms caused by opioid dependence, especially if the individual suddenly stops taking their medication, which can feel very similar to the flu (National Library of Medicine).

Di-Gesic Abuse

Those who abuse Di-Gesic are putting themselves in even more danger. The issues described above are likely to become more severe in those who abuse the drug, and other problems can occur as well. For example, people who abuse Di-Gesic are more likely to overdose on it, which according to the National Library of Medicine, can cause:

  1. Hearing Loss
  2. Heart Rhythm Disturbances
  3. Shallow or no Breathing
  4. Confusion
  5. Drowsiness
  6. Nausea
  7. Vomiting
  8. Spasms
  9. Cyanosis (Blue Fingernails and/or Lips)
  10. Coma
  11. Brain Damage
  12. Seizures
  13. Death

Because of the acetaminophen in the medication, the individual can also experience the side effects of this type of overdose as well, including:

  1. Jaundice
  2. Fever
  3. Liver Failure

Overdose on this medication is serious, especially because both drugs in it can cause severe, even deadly side effects.

Di-Gesic abusers often do not realize the seriousness of their behavior until they are truly in dire circumstances. And once addiction sets in, most users do not want to stop or cannot stop on their own. This will require professional treatment in many cases.

Di-Gesic Addiction and Treatment

The use of a maintenance medication such as methadone or buprenorphine as well as behavioral therapy can often create a well-rounded treatment program for opioid addiction, and Di-Gesic addicts can usually benefit from this option (National Institute on Drug Abuse). After the original treatment program has ended, aftercare is often extremely helpful, and many patients may want to consider booster sessions where they revisit treatment after getting sober.

Di-Gesic can cause addiction if abused, but it can also cause other serious symptoms in those who take it at therapeutic levels. Especially if you have a heart condition or if you are merely concerned about your medication and its possible effects, it could help to ask your doctor if you can be switched to a different type of medication in order to treat your pain more safely.

Comments & Replies:

  •  

    There are no comments for this post yet.

 

Submit Reply

To protect the integrity of our site all comments are reviewed prior to being shown, we apologize for the small delay, but this brings a better experience for our readers. SPAM & rude comments are not tolerated, and they will never be approved.